Thanks to Michelle for presenting the case of an elderly man with CKD5 presenting with GI symptoms and bradycardia, found to have regularized A fib consistent with dig toxicity!
- A “regularized” atrial fibrillation rhythm should trigger work up for digoxin toxicity. This rhythm is generated because of complete heart block. So the atria continue to fibrillate but no impulse is getting through to the ventricles. As a result, a junctional (narrow complex) escape rhythm takes over.
- Elevated digoxin levels can rule in the diagnosis of dig toxicity but normal levels do not rule it out.
- Risk factors for dig toxicity include: renal dysfunction, hypokalemia, hypomagnesemia, and hypercalcemia.
Clinical manifestations of dig toxicity:
- Acute: predominantly GI symptoms (nausea/vomiting, anorexia, non-specific abdominal pain)
- Chronic: predominantly neurologic symptoms (delirium, confusion, weakness, lethargy, disorientation, vision changes)
- Cardiac manifestations: can be acute or chronic and of greatest concern!
- Most common finding ⇒ PVCs!
- Other arrhythmias: AVB, atrial tachyarrhythmia, ventricular bigeminy, junctional rhythm, bidirectional ventricular tachycardia (RARE and only a few drugs can cause this)
- Scooped ST depressions (the famous Salvador Dali mustache)
- Increased U waves
- QT shortening
Risk factors for developing toxicity:
- Renal dysfunction
- Hypokalemia, hypomagnesemia, hypercalcemia
- Ingestion 1-2 hours ago? ⇒ activated charcoal
- Indications for using Digoxin-specific antibody fragments (AKA DigiFab)
- Severe poisoning
- life threatening/hemodynamically unstable arrhythmia
- K > 5
- Organ hypoperfusion (AMS, renal failure)
- Other considerations before giving DigiFab:
- Hyperkalemia ⇒ do NOT treat. DigiFab will lower levels
- Hypokalemia ⇒ Treat! DigiFab will make it worse
- Hypomagnesemia ⇒ Treat!
- Serum digoxin concentration is irrelevant!
- Severe poisoning
- You’ve ordered DigiFab but pharmacy is taking too long? ⇒ atropine!
- Check out this previous blog post!